Hail, Elk
- When
- June 27, 5:33 PM CST
- Where
- Elk County, 1.77 mi NW of Grenola
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.370, -96.470
A strong cold front and associated upper level disturbance helped to erupt strong to severe thunderstorms across portions of south-central and southeast Kansas on the evening of the 27th. Golfball sized hail occurred northeast of Yates Center, and numerous reports of 60 mph winds were received from around the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A strong cold front and associated upper level disturbance helped to erupt strong to severe thunderstorms across portions of south-central and southeast Kansas on the evening of the 27th. Golfball sized hail occurred northeast of Yates Center, and numerous reports of 60 mph winds were received from around the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 27, 5:23 PM CST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 623 PM CDT SAT JUN 27 2009 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU ISOLATED STRONG TO SEVERE CONVECTION WILL AFFECT SOUTHEAST KANSAS THIS EVENING...AS COLD FRONT PUSHES SOUTH ACROSS THE AREA. BRIEF IFR/MVFR CONDITIONS POSSIBLE...WITH MAIN SEVERE RISK BEING MICROBURST WIND GUSTS UNTIL DARK. OTHERWISE...VFR CONDITIONS EXPECTED TO PREVAIL THRU THE FORECAST VALID PERIOD AS DRIER NORTHERLY FLOW PREVAILS BEHIND THE FRONT. KED && .PREV DISCUSSION... /ISSUED 325 PM CDT SAT JUN 27 2009/ DISCUSSION... TONIGHT: FRONT CONTINUE TO MAKE SLOW STEADY PROGRESS ACROSS THE AREA. LOOKS LIKE BEST CHANCE OF PRECIPITATION WILL WAIT UNTIL THIS EVENING WITH RATHER BROAD/WEAK CONVERGENCE ON FRONT AS EVIDENCED BY BOTH SURFACE OBSERVATIONS AND RADAR DATA. MAIN RISK FOR STRONG/SEVERE STORMS WILL MOST LIKELY BE THROUGH SUNSET...WITH LOW LEVEL DRY AIR PROVIDING MICROBURST POTENTIAL. THIS THREAT SHOULD WANE AFTER SUNSET GIVEN RELATIVELY WEAK DEEP LAYER SHEAR TO SUPPORT STORMS OVERNIGHT. SUN-TUE: SLIGHTLY COOLER/MORE SEASONABLE TEMPERATURES AND DRIER AIR ANTICIPATED IN WAKE OF THE FRONT. MODEL OUTPUT STATISTICS NUMBERS GENERALLY CLOSE AND WERE FOLLOWED. WED-SAT: MEDIUM RANGE MODELS SEEM A BIT CLOSER RESOLVING THE LONGWAVE RIDGE/TROUGH AXIS BUT AMPLITUDE OF PATTERN STILL PROBLEMATIC. THE KEY OBSERVATION IS THAT THE 500MB HEIGHTS DO NOT APPRECIABLY CHANGE DURING THIS PERIOD...DESPITE A TRANITION TO MORE NORTHWEST FLOW. ONCE HEAT BUILDS IN...TYPICALLY MODELS ARE FAR TOO QUICK BREAKING DOWN RIDGE AND WOULD SIDE TOWARD A SLOWER EVOLUTION. AND SINCE MOST OF LOW LEVEL COOLING CURRENTLY SHOWN BY LATEST MODELS IS A FUNCTION OF CLOUDS/PRECIPITATION AND BACKDOOR FRONT...WILL OPT TO KEEP TEMPERATURES CLOSER TO STATUS QUO THROUGHOUT PERIOD...AND ADJUST TEMPERATURES DOWN AND ADD PRECIPITATION/CLOUDS IF NEEDED WHEN THE SITUATION SHOWS MUCH MORE PREDICTABILITY. -HOWERTON AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU SURFACE FRONT IS SLOWLY MOVING SOUTHEASTWARD...CURRENTLY IT HAS PUSHED THROUGH THE KRSL AND KSLN TAF SITES AND IS ON THE DOOR STEP OF KHUT. THE FRONT HAS SHIFTED THE WINDS TO THE NORTHWEST. KICT AND KCNU WILL CONTINUE TO HAVE SOUTHWESTERLY WINDS THROUGH THE EARLY AFTERNOON...AS THE FRONT PUSHES THROUGH KICT AROUND 20Z AND THROUGH KCNU AROUND 00-01Z. PRECIPITATION CHANCES ARE NOT LOOKING GREAT AT THIS TIME. HAVE KEPT VCTS IN THE TAFS FOR THE POSSIBILITY OF SCATTERED STORMS...WITH BEST CHANCES AT KICT...KHUT AND KCNU AROUND OR JUST AFTER 00Z. BILLINGS && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 68 89 65 93 / 30 0 0 10 HUTCHINSON 66 90 65 95 / 20 0 0 10 NEWTON 65 89 65 94 / 20 0 0 10 ELDORADO 67 88 65 93 / 30 0 0 10 WINFIELD-KWLD 70 89 66 92 / 40 0 0 10 RUSSELL 63 90 65 96 / 10 0 0 10 GREAT BEND 65 89 64 95 / 10 0 0 10 SALINA 67 91 67 97 / 10 0 10 10 MCPHERSON 66 90 66 95 / 20 0 0 10 COFFEYVILLE 70 90 62 93 / 40 10 0 10 CHANUTE 68 88 63 93 / 40 10 10 10 IOLA 67 88 63 94 / 40 10 10 10 PARSONS-KPPF 69 89 63 93 / 40 10 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ052- 053-068>072-083-092>096-098>100. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 416 PM CDT SAT JUN 27 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-282130- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 416 PM CDT SAT JUN 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT HOT AND HUMID WEATHER WILL PERSIST UNTIL THIS EVENING. PLEASE REFER TO LATEST HEAT WARNING FOR MORE DETAILS. ISOLATED THUNDERSTORMS SHOULD DEVELOP DURING THE LATE AFTERNOON AND EARLY EVENING HOURS IN CENTRAL OR SOUTH CENTRAL KANSAS...AND BECOME MORE NUMEROUS AS THEY SPREAD SOUTHEAST. THUNDERSTORMS SHOULD SPREAD INTO SOUTHEAST KANSAS TONIGHT. A FEW STRONG OR SEVERE THUNDERSTORMS ARE POSSIBLE. THE PRIMARY THREAT WILL BE DAMAGING WINDS. SMALL HAIL IS ALSO POSSIBLE WITH THE MORE ORGANIZED STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HEAT WILL RETURN TO THE AREA BY LATE IN THE WEEK...WITH HEAT INDICES AROUND THE CENTURY MARK STARTING THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT DUE TO THE ISOLATED AND SHORT-LIVED NATURE OF THE SEVERE THREAT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP HOWERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 530 PM CDT SAT JUN 27 2009 KSZ069-093-094-272300- BUTLER-COWLEY-ELK- 530 PM CDT SAT JUN 27 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BUTLER...COWLEY AND ELK COUNTIES... AT 530 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 8 MILES EAST OF LATHAM...OR 25 MILES SOUTHWEST OF EUREKA...AND MOVING EAST AT 5 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 604 PM CDT SAT JUN 27 2009 KSZ093-094-272330- COWLEY-ELK- 604 PM CDT SAT JUN 27 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR COWLEY AND ELK COUNTIES... AT 603 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF GRENOLA...OR 27 MILES NORTHWEST OF SEDAN...AND MOVING SOUTHEAST AT 10 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 608 PM CDT SAT JUN 27 2009 KSZ070-272345- GREENWOOD- 608 PM CDT SAT JUN 27 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR GREENWOOD COUNTY... AT 604 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR SEVERY...OR 12 MILES SOUTH OF EUREKA...AND MOVING EAST AT 10 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
The Wichita radar (KICT), 91 km away, was scanning. The volume nearest the first event began at 23:33 UTC.
10 hail, 5 thunderstorm wind. Local standard time, as filed.
Winds to 50 mph occurred with the hail.
Tree limbs and power poles were bent over or downed across southern portions of Winfield. Roof damage occurred to a business in downtown Winfield, resulting in the eventual demolition of the structure by city crews. Additionally, an 18 x 20 foot metal garage was destroyed. The Arkansas City Traveler contributed to this report.
Twenty-one power poles were downed along 282nd Road near K-15.
Cedar Vale experienced a power outage due to the wind.
Some power lines were downed.
Patio furniture was blown around a deck.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178054, 178055, 178056, 178058, 178059, 178060, 178061, 178062, 178063, 178064, 178066, 178067, 178069, 178070, 178071.